Alert archive / Texas / Flash Flood Warnings in 2000

Flash Flood Warning 75, NWS Midland/Odessa, TX

October 24, 2000Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 24, 2000, 9:58 PM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 24, 2000, 9:58 PM CDT (02:58 UTC)
Expired
Oct 25, 2000, 1:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1373 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 250302
FFWMAF
TXC135-250600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 PM CDT TUE OCT 24 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN TEXAS

* UNTIL 100 AM CDT

* AT 955 PM CDT...WEATHER SERVICE DOPPLER RADAR DETECTED             
  CONTINUING THUNDERSTORMS WITH VERY HEAVY RAIN IN ECTOR COUNTY
  MOVING EAST-NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THIS FLASH FLOOD WARNING INCLUDE... 
PLEASANT FARMS...PENWELL...NORTH COWDEN...NOTREES...WEST ODESSA...  
ODESSA...GOLDSMITH AND GARDENDALE

THE GROUND IN THIS AREA IS ALREADY SATURATED...AND MANY STREETS AND 
ROADWAYS REMAIN FLOODED FROM PREVIOUS RAINS.  ADDITIONAL RAINFALL 
WILL ONLY MAKE MATTERS WORSE.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE ADDITIONAL FLASH 
FLOODING OF STREETS AND ROADWAYS...SMALL CREEKS AND 
STREAMS...UNDERPASSES...LOW WATER CROSSINGS...AND NORMALLY DRY 
WASHES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE.

STAY TUNED TO NWOAA WEATHER RADIO...OR OTHER MEDIA SOURCES...FOR THE
LATEST UPDATES ON THIS WEATHER SITUATION.

LAT...LON 3207 10279 3166 10279 3167 10230 3208 10230

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 2:50 PM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, Oct 24, 2:50 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT TUE OCT 24 2000

SHOWERS/FEW THUNDERSTORMS OCCURRING ACROSS THE NWRN FORECAST AREA.
19Z SFC ANALYSIS INDICATES SELY FLOW E OF MTNS WITH DEWPOINTS
MOSTLY IN THE 60S. VISIBLE SATELLITE IMAGERY DEPICTS ABUNDANT
SUNSHINE ALONG/W OF MTNS WHILE THICKER CLOUDS APPARENT MAF VICINITY
EWD. WATER VAPOR IMAGERY INDICATES UPPER LOW CENTERED OVER ERN UT
WITH JET MAX MOVING EWD ACROSS SONORA/SWRN NM. MODELS APPEARED TO
BE INITIALIZED WELL WITH REGARD TO THE CENTRAL ROCKIES LOW. RUC/ETA/
AVN SIMILAR IN DEPICTING NARROW INSTABILITY AXIS GENERALLY ALONG THE
ERN NM/W TX BORDER THIS EVENING. SFC BASED CAPES PROGGED FROM 1500-
2000 J/KG WITH LI/S APPROACHING MINUS 4. AS NRN MEXICO JET MAX
TRANSLATES EWD DURING NEXT FEW HOURS BELIEVE CONVECTION TO DEVELOP
FAIRLY SIGNIFICANLY E OF MTNS/PECOS RIVER VALLEY. THUS PER SWODY1/
SWOMCD/SPSMAF BELIEVE POTENTIAL EXISTS THIS EVENING FOR SEVERE
THUNDERSTORMS E OF MTNS AND WILL WRITE ZONES ACCORDINGLY. CELLS MAY
MOVE NEWD FAIRLY QUICKLY ALTHOUGH LINE MOVEMENT MAY BE SLOW OR
QUASISTATIONARY. SHEAR PROFILES AND MODEL HODOGRAPHS SUGGEST
SUPERCELL DEVELOPMENT INITIALLY. BELIEVE EVOLUTION TO BECOME
MULTICELLULAR THOUGH. THIS SCENARIO BODES WELL FOR HEAVY RAINFALL DUE
TO CELL TRAINING AND HIGH PWATS ON 24/12Z KMAF SOUNDING. WILL ALSO
ADD MENTION LOCALLY HEAVY RAINFALL TONIGHT. CENTRAL ROCKIES TROUGH TO
MOVE EWD WED. WILL KEEP MOSTLY CLOUDY/CHANCE PCPN E OF MTNS AS AMPLE
MOISTURE TO REMAIN ALONG WITH MID LEVEL FORCING PER H7-H5 NEG DIV Q
FIELDS. BEST PCPN CHANCES ACROSS CENTRAL/ERN SECTIONS WED NIGHT AND
WILL NOT MENTION POPS FOR WRN SECTIONS. SHORTWAVE RIDGING PROGGED
ACROSS THE AREA THURSDAY. THUS WILL FCST PARTLY CLOUDY WITH TEMPS A
CATEGORY OR SO WARMER VERSUS WED. EXTENDED PROGS INDICATE DIFFERING
SOLUTIONS REGARDING THE W COAST/SWRN U.S. LOW PRESSURE SYSTEMS. GIVEN
THE UNCERTAINTY WILL OPT FOR A DRY EXTENDED PERIOD WITH TEMPS NEAR
SEASONAL NORMALS FOR LATE OCT.
BF

MAF  60/70/57/74   5432
LSA  58/69/55/72   6543
6R6  62/73/60/75   5432
MRF  51/71/50/72   4321
CNM  57/74/55/77   4432

.MAF...
TX...NONE.
NM...2NONE.

In the hours before

Special weather statement, Oct 24, 7:08 PM CDT, 2 hours 50 minutes before
NMZ029-033-034-TXZ045>047-050>052-058>063-067>069-074-075-079>082-
250200-

SPECIAL WEATHER STATEMENT...CORRECTED WARNING TO WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT TUE OCT 24 2000

A SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

     LEA            LOVING
     PECOS          JEFF DAVIS
     PRESIDIO       BREWSTER
     REEVES         TERRELL

THE SEVERE THUNDERSTORM WATCH CONTINUES FOR THE FOLLOWING COUNTIES...

     GAINES          DAWSON
     BORDEN          ANDREWS
     WINKLER         ECTOR
     MIDLAND         GLASSCOCK
     WARD            CRANE
     UPTON

STORM SPOTTER ACTIVATION HAS BEEN REQUESTED BY THE NATIONAL WEATHER
SERVICE.

RSB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:08 PM CDTTornado WarningMAFEctor37 min
Oct 24, 7:40 PM CDTFlash Flood WarningMAFEctor2 hr
Oct 24, 7:45 PM CDTTornado WarningMAFEctor45 min
Oct 24, 7:54 PM CDTTornado WarningMAFMidland36 min
Oct 24, 8:30 PM CDTTornado WarningMAFEctor45 min
Oct 24, 8:31 PM CDTTornado WarningMAFMartin29 min
Oct 24, 8:38 PM CDTSevere Thunderstorm WarningMAFMidland22 min
Oct 24, 9:03 PM CDTSevere Thunderstorm WarningMAFMidland42 min
Oct 24, 9:36 PM CDTFlash Flood WarningMAFMidland3 hr
Oct 24, 10:11 PM CDTSevere Thunderstorm WarningMAFEctor34 min
Oct 24, 10:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler32 min
Oct 24, 10:47 PM CDTSevere Thunderstorm WarningMAFMartin43 min
Oct 24, 11:16 PM CDTSevere Thunderstorm WarningMAFAndrews44 min
Oct 24, 11:42 PM CDTFlash Flood WarningMAFAndrews4 hr
Oct 24, 11:57 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
Oct 25, 3:04 AM CDTFlash Flood WarningMAFDawson4 hr
Oct 25, 5:50 AM CDTSevere Thunderstorm WarningMAFMartin25 min
Oct 25, 6:40 AM CDTFlash Flood WarningMAFBorden, Dawson4 hr
Oct 25, 11:00 AM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Oct 25, 1:59 PM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Oct 25, 2:55 PM CDTSevere Thunderstorm WarningMAFPecos50 min
Oct 25, 3:15 PM CDTSevere Thunderstorm WarningMAFDawson45 min
Oct 25, 4:51 PM CDTSevere Thunderstorm WarningMAFPecos39 min
Oct 25, 5:12 PM CDTFlash Flood WarningMAFDawson6 hr
Oct 25, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos41 min

Nearby

Flash Flood Warnings in Texas, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.